Flash Flood, Bergen
- When
- August 11, 2:00 AM EST to 2:15 AM EST
- Where
- Bergen County, Bergenfield
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Heavy showers developed in response to a persistent trough of low pressure. A spotter reported the closure of several roads in Bergenfield.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Heavy showers developed in response to a persistent trough of low pressure. A spotter reported the closure of several roads in Bergenfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 1:20 AM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 220 AM EDT MON AUG 11 2003 .DISCUSSION...SCATTERED SHOWERS FIRING AGAIN AND PUTTING DOWN SOME SIGNIFICANT RAINFALL AMOUNTS. THIS IS LIKELY TO OCCUR AT JUST ABOUT ANY LOCATION AT ANY TIME WITHIN MY FORECAST AREA AND THEREFORE BELIEVE IT IS PRUDENT TO JUST GO AHEAD AND ISSUE A FLOOD WATCH FOR THE ENTIRE REGION ON THIS PACKAGE. FLASH FLOOD WARNINGS APPEAR LIKELY AGAIN TODAY...POSSIBLY EVEN ON THIS SHIFT. THE WATCH WILL PROBABLY REMAIN UP FOR A GOOD SPELL UNTIL THIS WEATHER PATTERN BREAKS WHICH NOW APPEARS TO BE PUT OFF UNTIL NEARLY NEXT WEEKEND. && .HYDRO...ALREADY TOUCHED ON THIS THAT WE ARE GOING TO CONTINUE TO LOOK FOR SOME VERY HEAVY RAINS...ALTHOUGH PROBLEMS WITH THESE SHOULD BE LOCALIZED. && .AVIATION...SAME PATTERN...SAME STORY. IFR/MVFR CONDS EARLY THIS MORNING IMPROVING TO HIGH MVFR/LOW VFR MID TO LATE MORNING. CIGS/VSBYS LOCALLY LOWER IN BRIEF HEAVY SHOWERS JUST ABOUT ANY TIME THROUGHOUT THE TAF PD. && .MARINE...SCA REMAINS UP FOR TODAY. SEAS CURRENTLY RUNNING AROUND 6 FT. LOOKS LIKE WELL HAVE A SHOT AT LOWERING THE SCA FLAG BEFORE THE NEXT 48-60 HOURS ARE UP AS LONG SLY FETCH BREAKS DOWN A BIT AND BECOMES MORE SWLY. && .RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP. && .OKX... CT...FLOOD WATCH FOR 005>012. NJ...FLOOD WATCH FOR 002>006-011. NY...FLOOD WATCH FOR 067-081. MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.
CTZ005>012-NJZ002>006-011-NYZ067>081-110900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 354 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH TUESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
905 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM NEWARK NJ FLASH FLOODS
08/10/03 ESSEX ROUTE 22 FLOODED AT THE ON
RAMP AT MEEKER AVENUE.
REPORTED BY LAW ENFORCEMENT.
0205 PM CRANFORD NJ FLASH FLOODS
08/10/03 UNION STREET FLOODING AND SMALL
STREAM FLOODING. REPORTED BY
SPOTTERS.
0245 PM RUTHERFORD NJ FLASH FLOODS
08/10/03 BERGEN STREET FLOODING. REPORTED
BY SPOTTERS.
0245 PM HASBROUK HGTS NJ FLASH FLOODS
08/10/03 BERGEN ROUTE 46 AND TERRACE
AVENUE CLOSED DUE TO
FLOODING. REPORTED BY
EMERGENCY MANAGEMENT.
0230 PM LODI NJ FLASH FLOODS
08/10/03 BERGEN FLOODING ON ROUTE 17 AND
ROUTE 80. REPORTED BY
SPOTTERS.
DWThe Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 07:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337601.